Euphoria is an overwhelming feeling of happiness, joy, and well-being. People experiencing euphoria may feel carefree, safe, and free of stress. This emotion can be either a normal reaction to happy events or a symptom of substance abuse and certain mental health conditions.
Euphoria and Neurotransmitters
Dopamine is the primary neurotransmitter responsible for euphoria. This chemical enables feelings of pleasure and well-being, and insufficient quantities of dopamine can inhibit a person’s ability to feel pleasure. Serotonin can also affect feelings of well-being, although serotonin does not typically cause feelings of euphoria. Medications that regulate neurotransmitters can enable people to feel satisfaction and happiness, as well as more elated feelings of euphoria.
Causes of Euphoria
Euphoria is not in itself a medical condition and is in fact one of the most pleasurable aspects of being human. Sexual satisfaction, exciting life events, achievement, and love can all provoke feelings of euphoria. Exercise also causes feelings of euphoria when the body depletes its glycogen stores and then releases endorphins. Occasionally, however, a person’s euphoria does not make sense within a particular context. Several conditions and lifestyle choices can contribute to incongruous feelings of euphoria:
- Drug use may cause euphoria. Cannabis, heroin, MDMA (also known as ecstasy), and some hallucinogens may cause euphoria. Often, the euphoric feelings wane with increasing use. Drugs that cause feelings of euphoria frequently act directly on dopamine levels.
- Manic states brought about by bipolar or cyclothymia often cause periods of euphoria followed by feelings of depression.
- Though rare, some brain disorders and head injuries may cause inappropriate feelings of euphoria. When a tumor or head injury interferes with the body’s ability to process negative emotions or alters the production of neurotransmitters, ongoing euphoria may be the result.
- Some schizophrenic patients may experience euphoria, particularly if they experience pleasant delusions and hallucinations.
- Hypoxia–oxygen deprivation–may cause euphoria. This variety of euphoria is common among people who rapidly ascend to high altitudes, such as mountain climbers.
- Audesirk, T., Audesirk, G., & Byers, B. E. (2008). Biology: Life on earth with physiology. Upper Saddle River, NJ: Pearson Prentice Hall.
Last Updated: 08-7-2015
Please fill out all required fields to submit your message.
Invalid Email Address.
Please confirm that you are human.
KentOctober 2nd, 2019 at 6:36 AM
I started getting feelings of euphoria about six months ago for no apparent reason. It has increased with time, probably up to a couple of times per week and lasting a couple of hours each time. Because nothing has changed in my life or medications (atenelol for hypertension and sumatriptan for migraines) the sensation is somewhat concerning. I haven’t mentioned it to anyone because the idea seems preposterous. But because of my migraine medication I sometimes wonder if this could cause a tumor, and this may be a symptom of that.
KarenNovember 28th, 2019 at 9:45 AM
Kent, I was so glad to read your comment. I suffered a mild brain injury 5 yrs ago in an auto accident. It has been a struggle to regain a functioning life but I have succeed with with help of several great therapists and natural dietary changes. I too once suffered from migraines in which have neutralized w magnesium supplements , yoga & mindful mediation. Currently I no longer need the supplement. Although since the accident I have experienced periodic unexplainable euphoric highs. Sometimes they wake me in the middle of the night when I role over and get so high I am nauseous.
This current bout is going on 4 days! And my last bout was less than 2 months ago. 😐 In the past it would happen for a day with a 8 month to year span. I am searching Dr Google since medical dr here look at me like I have 15 snake heads when I tell them.
I would be interested in communicating to see what helps you.
GEORGEApril 14th, 2021 at 12:32 PM
Euphoria overcome me at a recent shoppong trip to the Super market, it was certainly a euphoric experience, it was different from any other feelings. The many different feelings I know from my 83 years of life’s ups and downs are unkile this event. I was only shopping, a thing I do routinely. The only thing I could relate it to was my past heart health and history. I have had cornic heart problems since 1995 (a Triple-by-pass, 4 angiograms, 2 stints). I could not explain it, but it was not drug related for sure, I have never experimented, used or tried drugs. The feeling last the better part of the day, I spoke to my wife and she encouraged me to go to seek medical assessments.
I did and underwent a Stress Test and subsequent Angiogram, the Doctor found an artery 98% blocked. A stint was put inplace and I am good for another 84.
GregoryMay 23rd, 2021 at 9:27 PM
How can I get my Euphoria back
DaleMay 14th, 2022 at 12:23 AM
I think I feel euphoric all the time. I feel like I’m constantly sniffing a marker or something. I don’t know what it’s like to vape but I feel like I’m always sipping smooth sweet air into my body. Or the release breath from a meditation but all the time. It’s like the fun things don’t matter because I always feel it. Like I’m always happy. Even when bad things are happening and I normally wouldn’t be happy. I have no control over it. Sometimes, I feel like the air is so sweet that it gives me a headache. The state I’m in is only becoming more pleasureable yet concerning at the same time. I’m a little scared about what is gonna happen to me or what I might do. I’ve already done a few things that I regret. Things that I wouldn’t do normally. What do I do to stop feeling like this?
SandraAugust 15th, 2022 at 12:27 PM
I have Oxycodone, clonazepam and ambein. I have some mental illness in the family you could say. My doctor told me to use belbuca film 300mg each and you take them every 12 hours– if i take some of these drugs all together will I feel some euphoria like i used to before the belbuca was added and my oxy pills were cut do to 45 a month. I have problems putting the film patches in my cheek and it dosent stay
Leave a Comment
By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.